Depo-Provera offers women a convenient form of long-acting, reversible birth control. The quarterly injections of the progesterone-like hormone medroxyprogesterone acetate (MPA) are highly effective at preventing pregnancy by supressing ovulation, thinning the uterine lining and thickening the cervical mucus. When you stop taking Depo-Provera, you might experience some side effects as your body resumes regular monthly cycling.
Video of the Day
A Depo-Provera injection, commonly known a depot shot, slowly releases MPA into the bloodstream. The medication level remains high enough to reliably suppress ovulation for 3 months. After stopping Depo-Provera, you might experience irregular cycles for several months as the level of MPA continues to fall and your own hormones kick back in. A delay in resuming your period, irregular timing between periods, prolonged and/or heavy bleeding and spotting between periods are possible. Most women resume normal cycles in roughly 6 to 9 months although some women may not resume completely regular cycles for up to 18 months.
Delayed Return of Fertility
Although depo shots have no long-term effect on your fertility, there is a delay in the return of your ability to conceive after you stop taking Depo-Provera injections. Among women trying to get pregnant after stopping birth control shots, pregnancy can occur as early as 3 months after the last shot was due. For most women, however, pregnancy doesn't occur for 6 to 12 months. Uncommonly, return to fertility might be delayed for up to 18 months. Women who do not become pregnant within 18 months after stopping depo shots despite trying might have a fertility problem unrelated to use of Depo-Provera.
Return of Prior Menstrual Problems
In addition to preventing pregnancy, depo shots can lessen symptoms associated with menstrual problems such as painful or heavy periods, and endometriosis. When stopping Depo-Provera, these symptoms are likely to return unless other measures are taken to address these underlying menstrual problems. Talk with your healthcare provider about the pros and cons of stopping Depo-Provera if you're in this situation, and possible options to avoid the return of uncomfortable symptoms or potential complications, such as anemia.
Improved Bone Density
Depo-Provera shots reduce a woman's estrogen level, which leads to a reduction in bone mineral density -- meaning a reduction in the amount of calcium and other minerals in the bones. After stopping the shots, bone mineral density rebounds, as noted in February 2008 and April 2010 study reports published in the journal Contraception.
While concerns have been raised about the potential impact of reduced bone mineral density in adolescents and young women, the Centers for Disease Control and Prevention, the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists do not recommend restricting access to depo shots for women in these age groups. However, due to concerns about reduced bone mineral density, the manufacturer's prescribing information states that Depo-Provera injections should not be used for more than 2 years unless other birth control methods are considered inadequate.
Other Possible Side Effects
Although research is lacking, there are anecdotal reports of other possible side effects that might occur after stopping depot shots. These might include:
- Mood changes
- Weight changes
- Breast soreness
Talk with your healthcare provider if you have questions or concerns about stopping -- or starting -- Depo-Provera. If you've stopped taking depot shots and experience unpleasant, uncomfortable or persistent side effects, don't hesitate contacting your healthcare provider. There are often steps that can be taken to ease your symptoms.